Can You Overdose on Vyvanse? - Banyan Stuart

Can You Overdose on Vyvanse?

Vyvanse Overdose
 

Vyvanse is a central nervous system (CNS) stimulant that’s prescribed to treat attention-deficit hyperactive disorder (ADHD).

Although both are derivatives of amphetamine, Adderall and Vyvanse differ in that Vyvanse contains lisdexamfetamine, which the body converts to dextroamphetamine before it’s active, making it a “prodrug.” Prodrugs are drugs that must undergo chemical conversion by metabolic processes before they’re active in the body. Because Vyvanse is a stimulant, it also has a potential for abuse and addiction. Understandably so, many people who take this medication wonder, “can you overdose on Vyvanse?” Our substance abuse treatment center in Stuart, FL, is offering some more information.


What Is Vyvanse?

Also known by its generic name, lisdexamfetamine dimesylate, Vyvanse is a medication that’s prescribed to treat attention-deficit hyperactivity disorder (ADHD) and binge eating disorder (BED). Usually, people who are taking this prescription drug for these conditions take one pill every day in the morning. Vyvanse is a CNS stimulant that increases the activity of neurotransmitters dopamine and norepinephrine in the brain. Dopamine plays a role in pleasure and reinforcing pleasurable behaviors, including sex, eating, and drug abuse. Because Vyvanse activates this chemical, it’s possible for someone to become addicted to it. For people who take this medication for their ADHD symptoms, it’s important to only take it as prescribed and directed by their doctor. Otherwise, addiction may occur, and prescription drug addiction treatment may be needed.


Is It Possible to Overdose on Vyvanse?

Yes, you can overdose on Vyvanse. Not only can you overdose on Vyvanse, but untreated symptoms can also lead to death. Despite it being a prescription drug, a lisdexamfetamine overdose can occur accidentally if the individual takes more than the prescribed or recommended dose. If the person is addicted to this drug or has a family history of drug abuse, they’re more likely to abuse stimulants like Vyvanse, increasing their risk of overdose.


Vyvanse Overdose Symptoms

So, what happens if you overdose on Vyvanse? The lethal dose of Vyvanse is anything over 1,000 milligrams (mg). As a stimulant, this drug activates norepinephrine, which plays a role in functions like heart rate, breathing, and blood pressure. When toxic or high doses of Vyvanse are taken, all these functions are impacted, increasing the individual’s risk of heart problems and even death.

Signs of Vyvanse overdose include:

  • Restlessness
  • Tremors or shaking
  • Rapid breathing
  • Elevated heart rate
  • Extremely high or low blood pressure
  • Overactive reflexes (twitching or spasms)
  • High fever
  • Hallucinations
  • Paranoia or nervousness
  • Aggression or irritability
  • Nausea and/or vomiting
  • Diarrhea
  • Abdominal cramps and pain
  • Convulsions
  • Coma

Vyvanse overdose symptoms can have long-lasting effects. Complications from overdosing on Vyvanse may include high body temperature, muscle breakdown that can cause rhabdomyolysis, liver damage, cognitive deficiencies, and even death.


What to Do if a Vyvanse Overdose Occurs

A drug overdose is a serious condition that can become fatal if the individual doesn’t receive medical treatment in time. If you or some you know displays any Vyvanse overdose symptoms, call 9-1-1 or seek emergency medical treatment immediately. Furthermore, accidental overdoses are often a sign of a drug addiction. If you suspect that your loved one has this problem, the wisest course of action is getting them professional addiction treatment.


At Banyan Treatment Centers Stuart, we offer different levels of substance abuse treatment to ensure that our patients have everything they need to recover. Because every patient’s substance use disorder is different, their treatment should be individualized to meet their needs. To learn how we can help, call us anytime at 888-280-4763 to speak to a team member about our Florida drug and alcohol treatment.


Related Readings:

  • The Dangers of Mixing Adderall and Weed
  • Addiction & The Brain: How Drugs Affect the Brain
Alyssa
Alyssa
Alyssa is Banyan’s Director of Digital Marketing & Technology. After overcoming her own struggles with addiction, she began working in the treatment field in 2012. She graduated from Palm Beach State College in 2016 with additional education in Salesforce University programs. A part of the Banyan team since 2016, Alyssa brings over 5 years of experience in the addiction treatment field.